The nurse gasped as I got on the scales.
“You’ve gained a lot of weight!” she said. I wouldn’t mind, but she looked like someone who had also had a few shocks herself, after mounting the scales – I’d have expected a little more tact.
“In all fairness, I don’t think I’ve been weighed recently.”
It turns out I was last weighed in January 2015. Four stone in four years, which wouldn’t be bad going as an average, but a four stone weight gain in any amount of time is probably quite unhealthy.
I made an internal vow to make her gasp about how much I’d lost the time I needed my pill check-up. Then instead I stopped taking the pill altogether.
I seem to always get healthcare professionals on a bad day. When my dad died I was referred to a counsellor who swore that all needed was scarf dancing. She wasn’t interested in my loss. She didn’t want me to talk about how gutted I was about my dad dying before I’d figured out how to be less of a disappointment.
She wanted me to dance with floaty scarves and she was going to make me a mix CD. I never returned for that CD and every so often I regret it. I wonder what this eccentric psychiatric nurse envisioned would be an appropriate soundtrack to the tragi-comedy that was my life at the time.
In case you were wondering – the bleeding has stopped since I was put on the mini-pill. (In case you missed it – I bled for the best part of six months and the couple of days each month that I didn’t bleed for, were thanks to tablets the doctor gave me in an attempt to stop the bleeding. I’d normally say something to diminish the experience, like “it’s not as bad as it sounds”, but honestly, it was probably worse).
I was taking the pill because the gynae ward are sick of telling me: “It’s a condition called unexplained menstrual bleeding.” And they’re even more sick of me frustratedly exclaiming, “That’s not a diagnosis, it’s just a description!”
But with the pill I was prescribed, there is higher risk of certain cancers (which I can’t do much about) and blood clots (which I can probably reduce if I move more and lose weight).
The main problem with the mini-pill is that weight gain is a common side effect. Six months of alternating between taking various hormones can also cause weight gain, which meant the odds were stacked against me.
So I thought I’d better try to swing things back into my favour. I’ve come off the pill because I’m sick of feeling sick and emotional. I’m fed up of relying on cop-out excuses about how my weight can’t possibly be my fault. So I’ve decided to remove the variables the push things into the realm of ‘beyond my control’.
I’ve been off the pill for a week and have (so far) escaped the sea of blood that once plagued me. I’m going to be trying various diet solutions in the coming weeks to help drop the weight. I know eating less and moving more is the staple advice, but I need a little hand-holding in that respect. So if I can do it a bit easier with pre-made meals (or maybe even meal replacements if things get desperate), then I’ll probably stick to it better and end up a bit thinner.
Do you ever just feel trapped in rut? It seems like everything has been against me for these past few months and I’m ready for a change. I’m hoping weight loss will solve a lot of my problems, but it’s so hard to get results and even when you do, it’s hard to keep going, but I think I’m ready to give it a go.